Current Concepts

Fab Fragments in the Treatment of Digoxin Overdose: Pediatric Considerations

Authors: ANTHONY FAZIO PharmD

Abstract

ABSTRACT: Serious digoxin toxicity due to accidental or deliberate overdose is uncommon, but more than half of the cases reported in 1985 involved children. Toxicity can occur acutely, as with accidental overdose, or with long-term maintenance dosing. In children it is almost always acute. Conventional treatment includes gastric lavage or ipecac-induced emesis, and activated charcoal or nonabsorbable resins and cathartics to reduce absorption. Although children appear to tolerate massive ingestions without specific therapy, serum digoxin levels must be reduced quickly and safely when conventional measures have failed. Fab fragments of digoxin-specific antibodies have been successfully used to treat refractory digoxin toxicity. Indications for use should be limited to life-threatening digoxin toxicity when conventional therapy has failed.

This content is limited to qualifying members.

Existing members, please login first.

If you have an existing account please login now to access this article or view your purchase options.

Purchase only this article ($15)

Create a free account, then purchase this article to download or access it online for 24 hours.

Purchase an SMJ online subscription ($75)

Create a free account, then purchase a subscription to get complete access to all articles for a full year.

Purchase a membership plan (fees vary)

Premium members can access all articles plus recieve many more benefits. View all membership plans and benefit packages.

References